Depression: Coping With Medication Withdrawal

Anti-depressants and anxiety medications aren’t for everyone, but those who have been prescribed them often define them as “life-saving” drugs. Sometimes though, it can take some trial and error to find the medication you get on with best. The difficulty here is that some side effects or medication withdrawal symptoms may crop up. Not always, but sometimes.

If you’re about to change your medication or stop taking medication altogether, it’s best to know how your body may react to the chemical change, and more importantly what you can do to ease the effects of medication withdrawal. Best case scenario; you don’t even need to read this blog post because nothing happens (yay!). Worst case scenario; you have some withdrawal effects, but you’re prepared for them and know they’re only temporary.

depression-coping-with-medication-withdrawal

What to expect from medication withdrawal

Many symptoms echo that of depression or anxiety themselves, so it’s worth monitoring how you’re feeling and how long that goes on for (more on that below). Common withdrawal effects include:

Panic attacks
Poor coordination
Highly emotional
Dizziness or inability to focus
Upset tummy
Insomnia and/or nightmares
Fever
Odd twitches and “shocks”
Loss of appetite
Nausea.

Ok, these don’t sound nice. Withdrawal isn’t a pleasant thing. But if you suffer from any of the above, remember that they’re not going to last forever. It WILL be alright in the end. We have a list of tips and tricks to see you though the worst.

Don’t change medication without guidance from your doctor

It’s easy to think “I won’t bother the doctor with this” and start changing your or stopping medication yourself. But please don’t change anything without guidance from your doctor, even if it’s just a small reduction of your usual medicine. Anti-depressants are helpful but strong, so is really important you consult a professional on the tiniest of changes.

At your doctor’s appointment, ask how best to taper your medication. Normally, your doctor can map out a simple plan for you to gradually reduce your dosage instead of stopping outright. If you’re starting a different medication, it’s likely that will be slowly introduced while you taper off your current medication. This can make medication withdrawal effects much less severe, and is worth doing.

Prepare for panic attacks

You may feel panicky during withdrawal – either in spurts or as a constant undercurrent.

If you’re already familiar with panic attacks, keep to hand anything that usually helps you through. If panic attacks are new to you, keep a clean paper bag by your bed to breathe into should you have an attack. Practice deep breathing and count items in the room until your heartbeat slows. You got this.

Cry it out

This usually comes hand-in-hand with panic attacks. Some medication withdrawal can make you feel extra weepy. Our advice is just to go for it – cry all you need to. There’s no shame in it, and to be honest a good weep can leave you feeling quite cleansed. Don’t be afraid.

Free up some time

Particularly if you’re stopping a medication entirely, try to free up a week or two to ride this out. Even a couple of days will make a difference. Give yourself some time to adjust.

Of course not everyone can simply take time off work willy-nilly, but you could time your taper to start just before the weekend, or at least ensure you’ve cleared your diary. If withdrawal hits, we prescribe as much bed rest as you can handle.

Oh also, get a little food shop in ahead of starting your taper. If you’re dizzy, leaving the house might not be your most favourite thing to do until it subsides.

Remedy fever, nausea and diarrhoea

If you start feeling a bit icky, you can always turn to basic over-the-counter remedies to treat some symptoms. For example:

  • Travel sickness tablets for dizziness
  • Paracetamol for fever and/or headache
  • Dioralyte for upset tummies (though if you really hate drinking the sachets, plenty of water is a must).

Hang on in there!

Remember that you might be able to change or stop medication with no withdrawal whatsoever – there’s nothing to worry about. If you do endure some medication withdrawal, it will only last a tiny amount of time. The more you know and the more you can prepare before you start just in case, the easier those symptoms will be to manage. You’ve been so brave battling mental illness so far – we know you can do this, and we’re here for you if you’re struggling.

Next steps

Consult your doctor about how long any withdrawal might last for, but usually the timescale is 2 days – 3 weeks. Everyone is different. If any withdrawal effects continue longer than that, make another appointment with your doctor and let them know what’s going on.